Alert archive / Kentucky / Flash Flood Warnings in 2015
Flash Flood Warning 31, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 3, 2015, 10:21 AM EDT for Clay County, Laurel County, Kentucky. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2015, 10:21 AM EDT (14:21 UTC)
- Expired
- Jul 3, 2015, 2:15 PM EDT
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, KY, Laurel County, KY
The radar
The Jackson,KY radar (KJKL), 89 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 11:25 AM EDT | FLASH FLOOD | London, KY | 6 INCHES OF FLOWING WATER OVER EAST 80. ALSO 4-5 INCHES OF WATER FLOWING ACROSS TOBACCO ROAD. |
| Jul 3, 12:23 PM EDT | FLASH FLOOD | London, KY | 4TH STREET AT TOBACCO RD CLOSED DUE TO HIGH WATER. REPORT VIA SOCIAL MEDIA. |
| Jul 3, 1:04 PM EDT | FLASH FLOOD | London, KY | 6 INCHES OF WATER FLOWING ACROSS SUNSHINE HILLS ROAD IN LONDON. REPORT VIA TWITTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 64 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 2.4 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 492 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
259
WGUS53 KJKL 031421
FFWJKL
KYC051-125-031815-
/O.NEW.KJKL.FF.W.0031.150703T1421Z-150703T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1021 AM EDT FRI JUL 3 2015
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY...
CENTRAL CLAY COUNTY IN SOUTHEASTERN KENTUCKY...
* UNTIL 215 PM EDT
* AT 1019 AM EDT...DOPPLER RADAR INDICATED SLOW-MOVING THUNDERSTORMS
PRODUCING VERY HEAVY RAIN ACROSS THE WARNED AREA. OVER AN INCH AND
A HALF OF RAIN HAS FALLEN SINCE 9 AM IN PLACES. ANOTHER 1 TO 2
INCHES OF RAIN CAN BE EXPECTED THROUGH NOON. EXCESSIVE RUNOFF WILL
CAUSE FLASH FLOODING ALONG CREEKS AND STREAMS...PARTICULARLY IN
LOW LYING AREAS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LONDON...MANCHESTER...SIDELL...BUSH...BLACKWATER...COTTONGIN...
BERNSTADT...PORTERSBURG...EAST BERNSTADT...CANE CREEK...FALL
ROCK...HIGHTOP...HOOKER...ROCKCASTLE SPRINGS...HOUSE...LAKE...HORSE
CREEK JUNCTION...HERRON...SIBERT AND LESBAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 3701 8431 3709 8430 3710 8428 3712 8428
3712 8430 3717 8429 3718 8428 3723 8370
3705 8362 3704 8383 3705 8387 3703 8390
$$
GEOGERIAN2 follow-up statements
192
WGUS73 KJKL 031515
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1115 AM EDT FRI JUL 3 2015
KYC051-125-031815-
/O.CON.KJKL.FF.W.0031.000000T0000Z-150703T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAUREL KY-CLAY KY-
1115 AM EDT FRI JUL 3 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM EDT FOR
CENTRAL LAUREL AND CENTRAL CLAY COUNTIES...
AT 1113 AM EDT...DOPPLER RADAR INDICATED SLOW-MOVING THUNDERSTORMS
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. DOPPLER RADAR HAS
INDICATED THAT OVER THREE INCHES OF RAIN HAS ALREADY FALLEN IN
PLACES SINCE 9 AM. EXCESSIVE RUNOFF WILL CONTINUE TO CAUSE FLASH
FLOODING OF CREEKS AND STREAMS...PARTICULARLY IN LOW LYING AREAS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LONDON...MANCHESTER...SIDELL...BUSH...BLACKWATER...COTTONGIN...
BERNSTADT...PORTERSBURG...EAST BERNSTADT...CANE CREEK...FALL ROCK...
HIGHTOP...HOOKER...ROCKCASTLE SPRINGS...HOUSE...LAKE...HORSE CREEK
JUNCTION...HERRON...SIBERT AND LESBAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 3701 8431 3709 8430 3710 8428 3712 8428
3712 8430 3717 8429 3718 8428 3723 8370
3705 8362 3704 8383 3705 8387 3703 8390
$$
GEOGERIAN147
WGUS73 KJKL 031817
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
217 PM EDT FRI JUL 3 2015
KYC051-125-031826-
/O.EXP.KJKL.FF.W.0031.000000T0000Z-150703T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAUREL KY-CLAY KY-
217 PM EDT FRI JUL 3 2015
...THE FLASH FLOOD WARNING FOR CENTRAL LAUREL AND CENTRAL CLAY
COUNTIES HAS EXPIRED...
THE HEAVY RAIN HAS ENDED...AND FLASH FLOODING IS NO LONGER EXPECTED
TO POSE A THREAT...HOWEVER SLOWER RISES WILL LIKELY CONTINUE ACROSS
SOME CREEKS AND STREAMS THROUGH LATE THIS AFTERNOON...AND AN AREAL
FLOOD WARNING REMAINS IN EFFECT THROUGH 5:15 PM.
LAT...LON 3701 8431 3709 8430 3710 8428 3712 8428
3712 8430 3717 8429 3718 8428 3723 8370
3705 8362 3704 8383 3705 8387 3703 8390
$$
GEOGERIANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 8:09 AM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 3, 8:09 AM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 809 AM EDT FRI JUL 3 2015 .UPDATE... ISSUED AT 809 AM EDT FRI JUL 3 2015 UPDATED TO BLEND MORNING OBS INTO THE FORECAST GRIDS. && .SHORT TERM...(TODAY THROUGH SATURDAY) ISSUED AT 422 AM EDT FRI JUL 3 2015 SCATTERED SHOWERS AND THUNDERSTORMS HAVE PERSISTED OVERNIGHT. THEY HAVE BEEN SLOW MOVING...BACKBUILDING...AND EFFICIENT RAIN PRODUCERS...WITH A THREAT OF LOCALIZED FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT. THE BIGGER PICTURE SHOWS THE PRECIP BEING SUPPORTED BY A SHORTWAVE TROUGH MOVING THROUGH THE OHIO VALLEY...OVERTOP OF A LOW PRESSURE WAVE ON A SURFACE FRONTAL BOUNDARY. THE SHORTWAVE AND SURFACE LOW WILL MOVE SLOWLY EAST AND A TRAILING COLD FRONT WILL MAKE ITS WAY SOUTHEAST INTO THE APPALACHIANS TODAY INTO SATURDAY. WITH DAYTIME DESTABILIZATION...RENEWED DEVELOPMENT OF THUNDERSTORMS SHOULD OCCUR THIS AFTERNOON AND LAST INTO TONIGHT...WITH A CONTINUING RISK OF EXCESSIVE RAINFALL. DRIER AIR SLOWLY MAKING ITS WAY IN FROM NW TO SE BEHIND THE SYSTEM WILL BRING AN OVERALL DIMINISHING TREND TO PRECIP TONIGHT AND SATURDAY. .LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY) ISSUED AT 422 AM EDT FRI JUL 3 2015 EASTERN KENTUCKY WILL CONTINUE TO SEE UNSETTLED WEATHER THROUGH THE WEEKEND WITH RAIN AND THUNDERSTORMS LIKELY IN THE AFTERNOON AND EVENING HOURS. THIS IS MAINLY DUE TO AN AREA OF LOW PRESSURE THAT WILL SLOWLY PUSH EWD OUT OF EASTERN KENTUCKY LATE ON SUNDAY. TEMPERATURES WILL REMAIN BELOW NORMAL FOR THE WEEKEND DUE TO THE CLOUD COVER AND PRECIPITATION THAT WILL LINGER. BY MONDAY...THE UPPER LEVEL TROUGH THAT HAS BEEN DOMINATING THE WEATHER ACROSS THE EASTERN CONUS WILL FINALLY FLATTEN OUT... DECREASING THE CHANCES FOR PRECIPITATION...THOUGH NOT COMPLETELY RULING THEM OUT. MONDAY MIGHT BE ONE OF THE DRIEST DAYS...BEFORE THE NEXT SHORTWAVE MAKES ITS WAY TO THE REGION. THIS SHORTWAVE WILL DIVE ACROSS THE GREAT LAKES/OH VALLEY REGION BY TUESDAY INTO WEDNESDAY...WITH ANOTHER FRONT DROPPING INTO CENTRAL/EASTERN KENTUCKY. THE FRONT APPEARS TO STALL OUT OVER KENTUCKY FOR THE REMAINDER OF THE WEEK...LEADING TO RAIN/THUNDERSTORM CHANCES EACH DAY. TEMPERATURES WILL GENERALLY REMAIN IN THE LOWER 80S...WHICH IS SLIGHTLY BELOW NORMAL. BUT WITH THE HUMIDITY RETURNING...IT CERTAINLY WILL FEEL WARMER THAN IT REALLY IS. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING) ISSUED AT 809 AM EDT FRI JUL 3 2015 CONDITIONS WERE LARGELY MVFR AT THE START OF THE PERIOD...WITH LOCALIZED IFR AND VFR. THERE WERE SCATTERED SHOWERS AND THUNDERSTORMS. MOST LOCATIONS SHOULD SETTLE INTO MVFR CONDITIONS FOR THIS AFTERNOON AND EVENING...WITH AN INCREASE IN PRECIPITATION EXPECTED DURING THE DAY AND INTO THE EVENING. A DETERIORATION TO IFR IS FORECAST FOR LATE TONIGHT. && .JKL WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. && UPDATE...HAL SHORT TERM...HAL LONG TERM...JVM AVIATION...HAL
Hazardous weather outlook, Jul 3, 9:52 AM EDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 952 AM EDT FRI JUL 3 2015 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041700- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE... JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD... MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN... ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON 952 AM EDT FRI JUL 3 2015 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. SOME OF THEM WILL PRODUCE HEAVY RAINFALL. WHERE THUNDERSTORMS ARE MOST PERSISTENT...LOCALIZED FLASH FLOODING WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGHOUT THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY OCCURRENCES OF FLOODING OR EXCESSIVE RAINFALL TO THE NATIONAL WEATHER SERVICE. KAS
In the hours before
Local storm report, Jul 3, 8:22 AM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
822 AM EDT FRI JUL 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 1 WNW CLAY CITY 37.87N 83.95W
07/03/2015 M4.50 INCH POWELL KY CO-OP OBSERVER
0800 AM HEAVY RAIN CRESSY 37.82N 84.04W
07/03/2015 M2.22 INCH ESTILL KY CO-OP OBSERVER
&&
JCARICOLocal storm report, Jul 3, 9:01 AM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
901 AM EDT FRI JUL 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 2 W STANTON 37.85N 83.89W
07/03/2015 M3.90 INCH POWELL KY CO-OP OBSERVER
&&
JCARICOThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 9:18 PM EDT | Areal Flood Advisory | JKL | Floyd, Pike | 3 hr |
| Jul 2, 10:55 PM EDT | Areal Flood Advisory | JKL | Laurel, Pulaski | 3 hr |
| Jul 3, 3:39 AM EDT | Areal Flood Advisory | JKL | Powell | 2 hr |
| Jul 3, 4:07 AM EDT | Flash Flood Warning | JKL | Powell | 3 hr |
| Jul 3, 7:02 AM EDT | Areal Flood Warning | JKL | Powell | 6 hr |
| Jul 3, 7:08 AM EDT | River Flood Advisory | JKL | Estill, Powell | 4 days |
| Jul 3, 8:17 AM EDT | Areal Flood Advisory | JKL | Pulaski, Rockcastle | 6 hr |
| Jul 3, 9:24 AM EDT | Areal Flood Advisory | JKL | Clay, Laurel, Pulaski | 3 hr |
| Jul 3, 10:29 AM EDT | Areal Flood Advisory | JKL | Bell, Clay, Knox, Laurel, McCreary, Whitley | 4 hr |
| Jul 3, 10:51 AM EDT | Areal Flood Advisory | JKL | Clay, Leslie, Perry | 4 hr |
| Jul 3, 11:05 AM EDT | Flash Flood Warning | JKL | Clay, Leslie, Perry | 4 hr |
| Jul 3, 11:23 AM EDT | Flash Flood Warning | JKL | Clay, Knox | 3 hr |
| Jul 3, 1:24 PM EDT | Areal Flood Advisory | JKL | Estill, Montgomery, Powell | 3 hr |
| Jul 3, 1:42 PM EDT | Flash Flood Warning | JKL | Estill, Montgomery, Powell | 3 hr |
| Jul 3, 2:14 PM EDT | Areal Flood Warning | JKL | Clay, Laurel | 6 hr |
| Jul 3, 4:42 PM EDT | Areal Flood Warning | JKL | Estill, Montgomery, Powell | 3 hr |
| Jul 3, 5:44 PM EDT | Areal Flood Advisory | JKL | Fleming, Rowan | 3 hr |
| Jul 3, 5:59 PM EDT | Areal Flood Advisory | JKL | Clay, Estill, Jackson, Laurel, Lee, Owsley and 4 more | 4 hr |
| Jul 3, 6:41 PM EDT | Flash Flood Warning | JKL | Clay, Jackson, Laurel, Owsley, Pulaski, Rockcastle | 4 hr |
| Jul 3, 7:12 PM EDT | Flash Flood Warning | JKL | Clay, Laurel, Pulaski, Rockcastle | 4 hr |
| Jul 3, 7:45 PM EDT | Areal Flood Advisory | JKL | Bell, Clay, Knox, Laurel, McCreary, Pulaski and 2 more | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.